Photosensitivity and RA: Protect Yourself From Skin Damage

Lisa Emrich Health Guide June 17, 2012
  • The sun was brighter than I’ve seen in a very long time and sunglasses weren’t enough to keep me from squinting myself into a headache.  Oh how I wished that I had brought a wide-brimmed hat, but alas I didn’t think of it as I packed for a week in Switzerland.  

    A few weeks ago, I traveled to Zurich, Switzerland, to speak at a conference focusing on Living and Working with MS.  After the conference, my fiance and I spent a couple of days exploring the beautiful cities of Zurich and Lucerne.  Here is where the sun shown so brightly.

    On our first full free day, Rob and I took the train into old town Zurich.  During

    the short ride, I slathered sunscreen on my face, neck, and arms.  It was very important that I protect myself from the ultraviolet light.  I insisted that Rob use the sunscreen as well.  Our skin was armed and ready to go.

    I don’t spend much time in the sun and typically get my vitamin D through daily supplements.  Other than excessive squinting and heat sensitivity I experience due to MS, I tend to avoid sun exposure because of potential photosensitivity.

    What is photosensitivity?

    Photosensitivity, also called sun sensitivity, is an inflammation of the skin caused by a combination of certain chemicals and exposure to the sunlight.  Some medications commonly taken for RA may contain light-activated chemicals.  Photosensitivity is a common side-effect of methotrexate, plaquenil, and NSAIDs such as celebrex or advil, according to Epocrates Online.  Photosensitivity may be a serious side-effect of anti-TNF drugs such as cimzia, enbrel, humira, remicade, and simponi, as well as sulfasalazine.  It is not considered a side-effect of actemra, arava, kineret, orencia, or rituxan.

    Two types of drug-induced photosensitive reactions include photoallergic reactions and the more common phototoxic reactions.  Phototoxic reactions require large amounts of exposure to both the chemical and ultraviolet light.  The reaction resembles an exaggerated sunburn and occurs quickly, within minutes to hours of exposure.  Unlike photoallergic reactions which can spread to unexposed areas, phototoxic reactions only appear on the surface of the sun-exposed skin.  Although these two reactions have different characteristics, it may be difficult to distinguish between the two so you should always report unusual symptoms to your rheumatologist.

    What does a phototoxic reaction feel like?

    After our beautiful day in Zurich, Rob and I took the train to Lucerne.  I once again lathered up with sunscreen on the way.  But this time I goofed.  I missed the upper chest  area which was exposed by a v-neck shirt.  At the end of the day, Rob noticed that it looked like I had developed a sunburn on my chest.  It didn’t hurt like a sunburn but my skin was definitely red.  The following day my skin was still angry red.

    About a week later, my chest began itching.  Not quite the type of itching which normally accompanies a healing sunburn, but one which made me want to poke sharp objects all the way through several layers of skin.  Itchy!!  Later that same day I noticed several bumps had appeared under all the redness.  By the next morning, it looked like I had a rash on my chest which was still very itchy.


  • Here it is three weeks later and my chest is no longer red.  I do still have a few bumps/lesions from the “rash” and my chest only starts to itch if I carelessly scratch it.
     

    How to protect yourself from photosensitivity reactions?

    If you are taking a drug thought to cause photosensitivity, your best defense is to avoid sun exposure as both catalysts must be present to cause a reaction.  If you must spend time outside, minimize your exposure to the sun and protect yourself.  Wear light-colored clothing, long-sleeved shirts, long pants or skirts, sunglasses, sunscreen, and a wide-brimmed hat to help protect your skin.  

    All sunscreens are not created equal.  A higher sun protection factor (SPF) is important but may not be enough.  Protection from the typical sunburn, caused by UV-B light, can be measured by the SPF in sunscreen.  However, drug-induced photosensitivity reactions are more often caused by UV-A light.  Sunscreens that contain avobenzone, titanium dioxide, and/or zinc oxide are more effective in blocking damaging UV-A light.

    If you do develop a phototoxic reaction, cool compresses and topical corticosteroids may help to alleviate symptoms.  

    SOURCES:

    Zhang AY, Elmets CA.  Drug-Induced Photosensitivity.  Medscape Reference.  Retrieved June 12, 2012, from http://emedicine.medscape.com/article/1049648-overview

    Epocrates Online.  Various drug monographs, retrieved June 16, 2012, from http://online.epocrates.com

     

    Lisa Emrich is author of the blog Brass and Ivory: Life with MS and RA and founder of the Carnival of MS Bloggers.